Alert archive / North Dakota / Wind Advisories in 2025

Wind Advisory 6, NWS Grand Forks, ND

March 22, 20254 counties in North Dakota; 4 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Mar 22, 2025, 2:23 PM CDT for 4 counties in North Dakota; 4 counties in Minnesota. It took effect at Mar 23, 2025, 7:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2025, 2:23 PM CDT (19:23 UTC)
In effect from
Mar 23, 2025, 7:00 AM CDT
Expired
Mar 23, 2025, 2:37 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WWUS73 KFGF 221923
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
223 PM CDT Sat Mar 22 2025

MNZ003-029-030-040-NDZ039-049-052-053-230330-
/O.NEW.KFGF.WI.Y.0006.250323T1200Z-250324T0000Z/
Clay-Wilkin-West Otter Tail-Grant-Cass-Ransom-Sargent-Richland-
Including the cities of Ashby, Erdahl, Forman, Hoffman, Fergus
Falls, Barrett, Breckenridge, Gwinner, Fargo, Wahpeton, Enderlin,
McLeod, Lawndale, Elbow Lake, Moorhead, Herman, Rutland, Lisbon,
and Milnor
223 PM CDT Sat Mar 22 2025

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...In Minnesota, Clay, Grant, West Otter Tail, and Wilkin 
  Counties. In North Dakota, Cass, Ransom, Richland, and Sargent 
  Counties.

* WHEN...From 7 AM to 7 PM CDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Perroux
2 follow-up statements
610 
WWUS73 KFGF 231453
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
953 AM CDT Sun Mar 23 2025

MNZ003-029-030-040-NDZ039-049-052-053-232300-
/O.CON.KFGF.WI.Y.0006.000000T0000Z-250324T0000Z/
Clay-Wilkin-West Otter Tail-Grant-Cass-Ransom-Sargent-Richland-
Including the cities of Lawndale, Rutland, Erdahl, Milnor,
Moorhead, Lisbon, Fargo, McLeod, Enderlin, Barrett, Herman, Elbow
Lake, Gwinner, Breckenridge, Forman, Fergus Falls, Wahpeton,
Ashby, and Hoffman
953 AM CDT Sun Mar 23 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...In Minnesota, Clay, Grant, West Otter Tail, and Wilkin 
  Counties. In North Dakota, Cass, Ransom, Richland, and Sargent 
  Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Perroux
280 
WWUS73 KFGF 231937
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
237 PM CDT Sun Mar 23 2025

MNZ003-029-030-040-NDZ039-049-052-053-232045-
/O.CAN.KFGF.WI.Y.0006.000000T0000Z-250324T0000Z/
Clay-Wilkin-West Otter Tail-Grant-Cass-Ransom-Sargent-Richland-
Including the cities of Moorhead, Lawndale, Gwinner, Fergus
Falls, Fargo, Wahpeton, Barrett, Breckenridge, Hoffman, Enderlin,
Milnor, Rutland, Erdahl, Forman, Lisbon, Ashby, McLeod, Elbow
Lake, and Herman
237 PM CDT Sun Mar 23 2025

...WIND ADVISORY IS CANCELLED...

$$

Perroux

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Mar 22, 12:20 PM CDT, 2 hours 3 minutes earlier. Its key messages:

  • Accumulating snow, light icing, and gusty winds will bring advisory-level impacts to portions of northwest Minnesota late Saturday through Sunday afternoon.
  • There is a 40 percent chance of warning-level impacts within northwest Minnesota and the northern Red River Valley due to the combination of snowfall between 3 to 6 inches, glaze of ice, and gusty winds up to 35 mph.
  • Lowered confidence in warning-level impacts is due to uncertainty regarding the rapid evolution of the system as it moves into Minnesota. Confidence should increase between tonight and Sunday morning as the system begins to intensify.
Area forecast discussion, Mar 22, 12:20 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1220 PM CDT Sat Mar 22 2025

.KEY MESSAGES...

- Accumulating snow, light icing, and gusty winds will bring
  advisory-level impacts to portions of northwest Minnesota
  late Saturday through Sunday afternoon.

- There is a 40 percent chance of warning-level impacts within
  northwest Minnesota and the northern Red River Valley due to
  the combination of snowfall between 3 to 6 inches, glaze of
  ice, and gusty winds up to 35 mph.

- Lowered confidence in warning-level impacts is due to
  uncertainty regarding the rapid evolution of the system as it
  moves into Minnesota. Confidence should increase between
  tonight and Sunday morning as the system begins to intensify.

&&

.UPDATE...
Issued at 1216 PM CDT Sat Mar 22 2025

The surface warm front is trying to work its way into our area
right now. Precipitation appears to continue to be very sparse
beneath the low cloud deck in northwest Minnesota. Expect a
quiet day today before rain and snow increase this evening.

UPDATE
Issued at 932 AM CDT Sat Mar 22 2025

Strong warm air advection is occurring across eastern North
Dakota and northwest Minnesota and has aided in some isolated
flurries where saturation is occurring closer to the
international border. Impacts will remain very limited since not
a lot of it will reach the ground. Temperatures will increase
once the surface warm front stationed in north-central South
Dakota advects northward into North Dakota.

UPDATE
Issued at 635 AM CDT Sat Mar 22 2025

Reflectivity this morning is evident west of the Red River
Valley, with no reports of snow reaching the ground due to
persistent dry air. Cloud cover will continue building into the
area from west to east today as a shortwave ridge, then an upper
low, works into the Northern Plains. Overall, the forecast
remains on track this morning.

&&

.DISCUSSION...
Issued at 317 AM CDT Sat Mar 22 2025

...Synopsis...

Developing upper level shortwave trough lee of an upper jet is
noted on water vapor imagery traversing the northern Rockies
into the Northern Plains early this morning. This synoptic
feature will rapidly deepen as it moves through North Dakota
today before occluding within Minnesota Sunday. Rapid deepening
will increase winds starting this afternoon. Lingering dry air
may lead to near critical fire weather conditions, mainly south
of US Highway 2. Winter impacts are then forecast within
portions of Minnesota, potentially into the Red River Valley,
along with gusty winds late Saturday into Sunday. More details
on this found below.

As the shortwave exits to the east, ensemble guidance favors
upper ridging to develop over the West with upper troughing over
the Northeast, placing the Northern Plains and Upper Midwest
under northwest flow aloft through at least Thursday.
Progressive waves within this flow will traverse the region,
potentially bringing transient light precipitation. There is
some guidance that brings more noteworthy forcing into the
region late next week. This brings the next appreciate chance
for accumulating precipitation, including a chance for winter
precipitation.

After Sunday, overall temperatures are forecast to be near
average to potentially above average by the end of the week.

...Winter impacts to northwest Minnesota late Saturday to Sunday...

Models are in agreement that the shortwave moving through the
Dakotas into Minnesota will undergo a brief but intense period
of deepening/strengthening today into Sunday. This will
notably increase forcing for ascent. With moisture fed in from
a jet extension out of the Pacific, this will lead to a
blossoming of precipitation starting later today mainly as rain
near the warm sector of the low. As this precipitation wraps
into colder air, it will transition into a wintry mix of
freezing rain and snow followed by dominant snow. Currently,
most guidance depicts this occuring late afternoon into tonight
within northwest Minnesota, leading to a glaze of ice before the
transition to all snow occurs. Best chance for glaze of ice
exists near Bemidji to near Thief River Falls to Lake of the
Woods area.

As the system moves into Minnesota, most guidance begins its
occlusion process with the mid level circulation closing off.
This will help focus area of moderate to heavy snowfall aided by
transient but collocated area of frontogenesis and perhaps some
weak instability. This brings potential for sharply reduced
visibility from heavy snow rates approaching 1 inch per hour in
a relatively small, narrow zone. Based on latest guidance, best
chance for this area also resides in northwest Minnesota, where
2 to 5 inches of snow is currently forecast. Some uncertainty
continues on the higher end snowfall amounts, however. More on
this found below.

The rapidly deepening surface low moving out of South Dakota
into Minnesota will also tighten the pressure gradient
increasing winds, particularly on the western flanks of the
surface low. Cold air advection doesn't look particularly
strong, with greatest magnitude likely to be within southeast
North Dakota into west-central Minnesota on Sunday. Still,
northerly winds, increased pressure gradient and at least weak
cold air advection will promote gusty winds up to 35 mph within
the Red River Valley, with probable lesser winds to 25 mph into
the trees of northwest Minnesota where majority of snow and ice
accumulations are forecast.

...Chance for warning-level impacts and lingering
uncertainty...

While most guidance is in agreement on the location and general
evolution of the synoptic shortwave trough, the relatively
compact, smaller spatial scale of this rapidly deepening trough
makes this particular feature more like a mesoscale feature,
lowering predictability in more precise locations of snowfall
and icing. There still exists a scenario where heavier snowfall
in addition to light icing starts earlier than currently
forecast into the Red River Valley. If this happens, warning-
level impacts will ensue due to the high likelihood of higher
winds up to 35 mph, leading to blowing snow. Overall chance of
this occuring is around 40%.

There is some uncertainty in high end snowfall amounts, again
owing to the mesoscale-like nature of this feature in addition
to frontogenesis juxtaposed within area of greatest, focused
synoptic ascent. Some guidance brings snow amounts as high as 8
inches, but holds about a 10% chance of occurring.

Lastly, there is a 40% chance winds are greater than forecast
within northwest Minnesota. Should this occur, warning-type
impacts may also ensue here as they combine with snow and ice
accumulations.

Once the system begins its rapidly deepening process into South
Dakota tonight into early Sunday morning, we should get a better
handle on whether or not this lingering uncertainties will
occur or not.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1216 PM CDT Sat Mar 22 2025

Winds will eventually shift to northwesterly through the
overnight hours as a system brings rain and snow to our area.
Timing both precipitation and wind shifts out will be a pain so
expect timing to change at each TAF site, particularly at the
routine issuances at 00z and 06z. Precipitation should begin as
rain but a quick changeover to snow is expected. There may be a
brief period of freezing rain in between the rain/snow at FAR,
BJI, and TVF but this should be short-lived before changing to
snow. Snow will clear out from west to east, but will linger
through the remainder of the TAF period in northwest Minnesota.
Here, heavy snow is possible and may create visibility
reductions to LIFR/VLIFR at times. Expect at least MVFR
conditions at all TAF sites, with IFR ceilings and visibility
reductions possible for the Minnesota TAF sites.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...Winter Weather Advisory from 1 AM to 7 PM CDT Sunday for
     MNZ005-006-008-009-016-017.

&&

UPDATE...Lynch/Perroux
DISCUSSION...CJ
AVIATION...Perroux
Hazardous weather outlook, Mar 22, 6:45 AM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
645 AM CDT Sat Mar 22 2025

MNZ005-006-008-009-016-017-231145-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-
North Clearwater-South Beltrami-
645 AM CDT Sat Mar 22 2025

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...Today and Tonight

Accumulating snow, light icing, and gusty winds will bring
advisory-level impacts to portions of northwest Minnesota late
Saturday through Sunday afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a 40 percent chance of warning-level impacts on Sunday
within northwest Minnesota and the northern Red River Valley due
to the combination of snowfall between 3 to 6 inches, glaze of
ice, and gusty winds up to 35 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ001-002-004-007-013>015-022>024-027-028-031-032-NDZ008-016-027-
030-231145-
West Polk-Norman-Kittson-West Marshall-Pennington-Red Lake-
East Polk-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-East Otter Tail-Wadena-Pembina-Eastern Walsh-
Grand Forks-Traill-
645 AM CDT Sat Mar 22 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Rain will change briefly to freezing rain overnight tonight, with
a low chance for a light glaze of ice. This will then transition
to snow during the late overnight period.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow will combine with gusty northwest winds, bringing the
chance for blowing snow and visibility reductions as low as 1/2
mile. The highest chance will be in the central and northern Red
River Valley through much of the day on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ003-029-030-040-NDZ006-007-014-015-024-026-028-029-038-039-049-
052>054-231145-
Clay-Wilkin-West Otter Tail-Grant-Towner-Cavalier-Benson-Ramsey-
Eddy-Nelson-Griggs-Steele-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
645 AM CDT Sat Mar 22 2025

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

There is a chance for light rain or a rain/snow mix tonight. This
will transition to snow heading into the late overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow and gusty northwest winds could bring visibility down
to 1 mile or less in some areas through the day on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:07 AM CDTWinter Weather AdvisoryFGFGrand Forks, Traill40 hr

Nearby

Wind Advisories in North Dakota, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.